Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Sertraline

(13 Posts)
ARGHtoAHHH Tue 04-Nov-14 19:57:55

Hi there

My other half has been prescribed Sertraline today for depression and anxiety. He is to take them for 2 weeks and then review. I think they are a relatively low dosage.

I've absolutely no experience with these types of drugs and wondered if anyone could help by telling me of their experiences, good or bad? I'm too scared to Google. And just worried and anxious myself about him taking them.

Thanks

bluebell345 Wed 05-Nov-14 19:20:35

There is a long sertraline thread on this board. If you read it you will see many people are happy on it.

ARGHtoAHHH Wed 05-Nov-14 19:28:19

Thanks bluebell I will look for it now and get my Dp to read.

NanaNina Thu 06-Nov-14 00:37:46

Usually the GP will start someone on a low dose (usually 50mg) but this is really just a "test dose" to see if there are any side effects and it isn't a therapeutic dose, so it is unlikely your DH will feel much better initially. If the side effects aren't too troubling, they are usually increased to 100mg. The max dose is 200mg. The other thing is that Anti depressants take a while to kick I (2/3/4 weeks sometimes) and that's another reason he may not feel much better - in fact he could feel worse for a time.

I'm on 150mg Sertraline for depression and they have helped a great deal.

If you don't know much about mental illness you could look on the MIND or RE-THINK websites where there is a lot of useful information.

Agree don't google and don't read the long list of possible side effects on the leaflet that will be in the box. Drug companies have to cover their backs so have to list anything and everything that has ever happened to anyone.

ARGHtoAHHH Thu 06-Nov-14 11:43:41

thank you Nana

DP told me that the doc said he should take the meds for 2 weeks and then just come off them. Does that sound right to you? Doesn't sound like he'll have given then a chance to work, before he's coming off them again.

<worries>

NanaNina Thu 06-Nov-14 13:18:01

NO it absolutely doesn't sound right ARGH - quite the reverse - the usual pattern of meds is as I described in my earlier post - starting with a low dose and then building up to a therapeutic dose. Coming off them differs a great deal with individuals and sometimes people seem to come off them too early, but this is always something that has to be discussed between the GP and patient. I see posts on here where people have come off them too son (less than a year) and they have relapsed.

Is it possible that your DH doesn't really want to take them and so is telling you that (I know a lot of people and maybe more so with men...feel like a failure for needing meds) OR did he misunderstand the GP. You said in your OP that he has to take them for 2 weeks and then review, which is standard practice. What dose is he on now? I think you need to go with him when he goes back to the GP.

ARGHtoAHHH Thu 06-Nov-14 13:36:42

I thought he originally said he needed to go back to review but now he is saying that the doc told him to come off them completely in two weeks. I think he could be muddled up (or maybe I am). I have had such a lot of other things going on (including poorly toddler) that I haven't had time / energy to talk to him properly about it - but something didn't sit right with me when he was explaining it.

He is now saying he will take them for two weeks, and then come off them, and start taking st johns wort??

It is possible that he doesn't want to take them, yes. And that he may be telling me something different. I haven't forced him to do this or even suggested it - I told him he should do what he felt he should do. So there would be no reason for him to be anything but honest with me. Maybe he did misunderstand the doctor.

I am so stressed out with everything at the moment I can't think straight. sad

Pandora37 Thu 06-Nov-14 18:59:54

Aww I'm sorry you're stressed. That does seem very odd though, what would be the point in taking them for only 2 weeks? That's normally the minimum amount of time they'd take to work! May as well just start taking st. john's wort now. I'd get him to ring up his doctor and double check.

Pandora37 Thu 06-Nov-14 19:00:29

I meant take the st. john's wort now without bothering with sertraline, obviously he mustn't take them together.

NanaNina Thu 06-Nov-14 19:02:45

It does sound like your DH has decided that he will try St Johns Wort (which can be effective for some people) and is I think a herbal remedy, so not as strong as an AD but there can still be side effects. It's sold in Holland & Barrett. There is no way though that a GP would advise taking ADs for 2 weeks and then stop - makes no sense at all.

Sorry to hear you are so stressed just now, you need to take care of your own mental health too.

ARGHtoAHHH Thu 06-Nov-14 19:02:49

Thanks Pandora. I will speak to him about it as soon as possible. He has a friend around tonight (this is definitely a step in the right direction for him!) So won't bring it up tonight. Tomorrow!!

ARGHtoAHHH Thu 06-Nov-14 19:06:42

NanaNina, thank you too. It's odd isn't it. Maybe I misheard him when he said about the a weeks thing. I am doubting myself now.

I do worry about my own mental health. I sometimes feel like I am teetering on depression myself. I had it about 10 years ago, so while I understand what it's like to have it, I am also struggling to live with someone who is living under a cloud. I feel so down that he feels so down. It's hard not to think "but we have a lovely life, a beautiful son, etc etc" I know that's not how it works, but it's hard to keep those thoughts at bay.

OhMrGove Thu 06-Nov-14 19:15:18

I was on it for about a year to cope with anxiety and depression. It really, really helped - I went up to 200mg - but coming off is quite tough. Make sure you don't run out of pills and go cold turkey.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now